Pennsylvania, 2003Flash Flood in Pennsylvania, July 8, 2003
July 8, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 3:05 AM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Jul 8, 3:05 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003
PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO
.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.Hazardous weather outlook, Jul 8, 4:18 AM EST, 2 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080915-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
518 AM EDT TUE JUL 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE
SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60
MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE
PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS
THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING
ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...
NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE
TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT
FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL
CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD
TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN
LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR
DRAINAGE AREAS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 8, 5:56 AM EST, 1 hour 19 minutes before
MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-081215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
656 AM EDT TUE JUL 8 2003
...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE...
NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE
THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA MOUNTAINS AND
WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL
CROSS INTERSTATE 79 BY 7:30, AND MOVE PAST BROOKVILLE, INDIANA,
GREENSBURG, AND CONNELLSVILLE, IN PENNSYLVANIA, AND INTO THE LAUREL
HIGHLANDS, BY 8:30 AM. THE STORMS WILL HAVE PASSED THROUGH KINGWOOD AND
PARSONS, IN THE WEST VIRGINIA MOUNTAINS, AND OAKLAND, MARYLAND, BY 9:00
AM.
THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND
BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET
FLOODING, PARTICULARLY IN LOW LYING AREAS HARD HIT FROM HEAVY RAIN
EARLIER THIS MORNING.
WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING
RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD
WATERS.
Local storm report, Jul 8, 6:07 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
707 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 AM ROGERS OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
PUBLIC
0620 AM BEAVER FALLS PA WIND DAMAGE
07/08/03 BEAVER LARGE BRANCHES DOWN.
REPORTED BY PUBLIC
0600 AM NEW PHILADELPHIA OH WIND DAMAGE
07/08/03 TUSCARAWAS TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0620 AM MOUNT EPHRAIM OHIO WIND DAMAGE
07/08/03 NOBLE TREES DOWN. REPORTED BY
PUBLIC
0655 AM PORTERSVILLE PA WIND DAMAGE
07/08/03 BUTLER TREE DOWN. REPORTED BY
PUBLIC
0600 AM HOMEWORTH OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0600 AM MINERVA OH WIND DAMAGE
07/08/03 CARROLL TREE DOWN. REPORTED BY LAW
ENFORCEMENT
0600 AM ZANESVILLE OHIO WIND DAMAGE
07/08/03 MUSKINGUM TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0600 AM ADAMSVILLE OH WIND DAMAGE
07/08/03 MUSKINGUM POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT
0600 AM DRESDEN OH WIND DAMAGE
07/08/03 MUSKINGUM TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENTLocal storm report, Jul 8, 6:21 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
721 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 AM MORGANTOWN WV FLASH FLOODS
07/08/03 MONONGALIA ROAD FLOODING. REPORTED BY
PUBLIC
0647 PM BUTLER PA .75 INCH HAIL
07/08/03 BUTLER REPORTED BY
PUBLIC
0642 AM SALEM OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
PUBLICLocal storm report, Jul 8, 6:42 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
742 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0728 AM PITTSBURGH PA WIND DAMAGE
07/08/03 ALLEGHENY BUILDING DAMAGED. REPORTED
BY PUBLIC
0645 AM GROVE CITY PA WIND DAMAGE
07/08/03 MERCER TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM LEWISVILLE OHIO WIND DAMAGE
07/08/03 MONROE TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM ELLWOOD CITY PA WIND DAMAGE
07/08/03 LAWRENCE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT
0700 AM LISBON OH FLASH FLOODS
07/08/03 COLUMBIANA STREAM FLOODING. REPORTED
BY EMERGENCY MANAGEMENT
0701 AM CARNEGIE PA .88 INCH HAIL
07/08/03 ALLEGHENY REPORTED BY
PUBLIC
0703 AM GROVE CITY PA WIND DAMAGE
07/08/03 MERCER LARGE BRANCHES DOWN.
REPORTED BY PUBLICSpecial weather statement, Jul 8, 6:48 AM EST, 27 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT TUE JUL 8 2003
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO PRESTON TUCKER
WETZEL
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
FOR NOW, ALL THE THUNDERSTORMS HAVE DECREASED BELOW SEVERE LIMITS.
Local storm report, Jul 8, 7:09 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
809 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 AM GIBSONIA PA WIND DAMAGE
07/08/03 ALLEGHENY LARGE BRANCHES DOWN.
REPORTED BY PUBLIC
0700 AM WEIRTON WV FLASH FLOODS
07/08/03 HANCOCK FLOODING KINGS CREEK.
REPORTED BY LAW ENFORCEMENT
0700 AM CHESTER WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM WEIRTON WV WIND DAMAGE
07/08/03 HANCOCK TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0650 AM COLLIERS WV WIND DAMAGE
07/08/03 BROOKE TREE DOWN. REPORTED BY LAW
ENFORCEMENT
0700 AM WASHINGTON PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM FREDERICKSTOWN PA WIND DAMAGE
07/08/03 WASHINGTON TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0756 AM KINGWOOD WV FLASH FLOODS
07/08/03 PRESTON STREAM FLOODING. REPORTED
BY LAW ENFORCEMENTFlash Flood, Greene
- When
- July 8, 7:15 AM EST to 7:45 AM EST
- Where
- Greene County, Carmichaels
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.854, -80.223 (the zone’s center; the record gives no point)
Streams flooded in Bobtown and Carmichaels. The asphalt on Robena Rd in Monongahela Twp was washed away by flood waters.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 8 to 9, 2003$5.2 million · 60 kt wind · 47 events
- Flash Flooding and Hail in Ohio, July 8, 2003$9.7 million · 88 kt wind · 32 events
- Hail and Damaging Winds in Ohio, July 8, 2003$3.7 million · 60 kt wind · 31 events
- Flood in Indiana, July 8 to 31, 2003$7.5 million · 1 event
- Wildfire in California, July 8 to 11, 2003$1.3 million · 1 event
- Tornado and Flash Flooding in Indiana, July 8 to 9, 2003$125,000 · F1 · 24 events
- Damaging Winds and Lightning Strikes in Illinois, July 8, 20031 injured · $470,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 8, 2003$325,000 · 2.5 in hail · 21 events
- Wildfire in California, July 8 to 10, 2003$680,000 · 1 event
- Flash Flood in West Virginia, July 8, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, July 8, 2003$194,000 · 55 kt wind · 11 events
- Flash Flooding and Lightning Strike in Missouri, July 8, 2003$205,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369959.